ACCC targets Nurofen

Nurofen Specific Pain products_0

The Australian Competition and Consumer Commission (ACCC) has launched legal proceedings in the Federal Court against Reckitt Benckiser Australia, alleging the company made false and misleading claims that its Nurofen specific pain products were each formulated to treat a specific kind of pain, when the products are identical.

The Nurofen specific pain product range consists of Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain, and Nurofen Tension Headache.

In Australia, Reckitt Benckiser markets and supplies a range of consumer health and household brands, including Nurofen, Mortein, Clearasil, Finish, Airwick, and Gaviscon.

The ACCC alleges that Reckitt Benckiser made representations on the packaging of each Nurofen Specific Pain Product, and on its website that each product was designed and formulated to treat a particular type of pain, had specific efficacy in treating a particular type of pain; and solely treated a particular type of pain.

The ACCC alleges that these representations were false or misleading because the caplets in all four Nurofen Specific Pain Products are identical and each contain the same active ingredient, ibuprofen lysine 342mg.

All four products are also approved on the Australian Register of Therapeutic Goods as being suitable for treating a wide variety of pain types.

“The ACCC takes false or misleading claims about the efficacy of health and medical products very seriously,” ACCC chairman, Rod Sims, said.

“In this case, we allege that consumers have been misled into purchasing Nurofen Specific Pain Products under the belief that each product is specifically designed for and effective in treating a particular type of pain, when this is not the case,” Sims said.

“The retail price of the Nurofen Specific Pain Products is significantly above that of other comparable analgesic products that also act as general pain relievers. Recent price sampling conducted by the ACCC revealed that these products are being sold at retail prices around double that of Nurofen’s standard ibuprofen products and standard products of its competitors.”

In reponse to the ACCC’s claims, Nurofen said all packs are approved by the Therapeutic Goods Administration (TGA) and comply with TGA’s regulatory guidelines.

“Nurofen pain-specific products provide easiernavigation of pain relief options in the grocery environment for consumers who are experiencinga particular type of pain. Nurofen is committed to the quality use of medicines and promoting and protecting the health of Australians. As part of this commitment and responsibility, Nurofen works closely with all regulatory bodies to ensure high standards compliance to guidelines,” the company stated.

Nurofen says it will “continue to work with regulators to ensure its packaging continues to be fully aligned with all guidelines and requirements and still offer consumers with clear pain relief options for their pain type”.

The matter is listed for a case management conference on 31 March 2015 in the Federal Court of Australia in Sydney.

Consumer advocacy group, Choice, said it welcome the ACCC investigation, with the move following a Choice investigation last year that found consumers were unnecessarily paying a premium because they believed a pain pill would target a particular part of their body.

“In reality the only relief their targeted marketing claims provide is to the weight of your wallet,” Tom Godfrey, Choice head of media, said.

According to Euromonitor International, in 2013 Australians spent around $629 million on over the counter painkillers with branded products such as Panadol (28 per cent) and Nurofen (22 per cent) dominating the market.

“Whether the pills claim to target your back or a tension headache they’ll certainly target your hip pocket – costing up to twice as much as standard Nurofen,” said Godfrey.

“At best, claims that the active ingredients in pain pills can target your ‘neck and back’, period pain or headache are hard to swallow.”

“But that doesn’t stop supermarket or pharmacy shelves being packed with numerous Panadol and Nurofen products that at first glance appear to be vastly different. The most effective targeted relief you can get is to look at the active ingredients on the pack. 200mg of ibuprofen is 200mg of ibuprofen – reaching for the pack with a flashy name or a targeted claim will just leave you with a pain in your hip pocket.”

Comments

Comment Manually

I have read and agree to the Terms and Conditions and Privacy Policy.

Inside FMCG Jobs

Loading...

FMCG Products

Company:

Category:

View details

Latest Poll

Do you think consumers will buy into garden collectables?
x

SUBSCRIBE
FREE NEWS BRIEFS Get breaking news delivered